Resensitization after treatment with oral penicillin is rare, and therefore penicillin skin testing does not routinely need to be repeated in patients with a history of penicillin
allergy who have tolerated 1 or more courses of oral penicillin.
Resensitization after high-dose parenteral treatment with penicillin appears to be more likely; therefore, repeat penicillin skin testing in this situation may be warranted.
Patients who report non-immediate (non-IgE) reactions and have received other penicillins without problems DO NOT have penicillin allergy and are not at increased risk for an allergic reaction compared to the general population.
Patients who report non-immediate reactions and have received cephalosporins can get cephalosporins but not necessarily PCNs.
Patients who report a history of a non-urticarial rash that is NOT consistent with Stevens-Johnson syndrome (target lesions with mucous membrane inflammation) after more then 72 hours of getting penicillin are not at increased risk for a serious hypersensitivity adverse reaction. They should, however, be watched closely for development of rashes.
Patients who report reactions consistent with serum sickness (rare) can receive either penicillins or cephalosporins with careful monitoring for recurrence.
Patients who report PCN-related GI symptoms (diarrhea, nausea) in the absence of other allergy symptoms are unlikely to have penicillin allergy and do not appear to be at increased risk for hypersensitivity adverse reactions. They should be closely observed for recurrent symptoms and be given supportive therapy if they occur.